Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 75, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 15, 1996, 3:46 PM EDT for Volusia County, Florida. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 15, 1996, 3:46 PM EDT (19:46 UTC)
- Expired
- Jun 15, 1996, 4:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 4:16 PM EDT | Hail 1 | Barberville, FL | |
| Jun 15, 4:30 PM EDT | Hail 1 | De Bary, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 7.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1222 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 151947 SVRMLB FLC127-152045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 346 PM EDT SAT JUN 15 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 445 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...VOLUSIA COUNTY AT 344 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN CENTRAL VOLUS COUNTY 5 MILES EAST OF BARBERVILLE. THE THUNDERSTORM WAS MOVING SOUTH AT 15 MPH AND WILL AFFECT DELEON SPRINGS BY 4 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:54 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 15, 1:54 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 152 PM EDT SAT JUN 15 1996 NOT AN EASY FCST TODAY. FIRST...88D SHOWING STRONG STORMS EXTENDING FROM TAMPA NE ACROSS MARION COUNTY TO JAX. EXPECT THINGS TO GET INTERESTING IN THE NOT TOO DISTANT FUTURE AS E CST C BRZ HAS SET UP AND COLLISIONS WILL BEGIN IN THE NEXT HOUR. IN ADDITION STORMS OVER IN WC FLA HAVE BEEN SHOWING STRONG CHARACTERISTICS AND WOULD NOT SURPRISED TO SEE THEM GO SVR. HOWEVER...BEST CHANCE OF SVR SHOULD BE IN MLB CWA. ALL MODELS SHOW/HINT AT SHORT DROPPING S FROM SE USA TO CUT OFF ALOFT OVER THE STATE/E GOM. OVERALL FLOW OVER THE AREA SHOULD BE DEEP EASTERLY (ONLY HAVE GRIDDED DATA FROM ETA). THIS WILL SUPPORT ACTIVITY COMING OFF THE COAST TONIGHT AND AFFECTING COASTAL COUNTIES. AS SYSTEM SETTLES OVER THE STATE/E GOM TOMMOROW...ATMOS SHOULD BECOME QUITE UNSTABLE WITH ABUNDANT LLVL MOISTURE. FLOW SHOULD BE DEEP EASTERLY SO WOULD EXPECT ACTIVITY WILL BE PREDOMINANTLY OVER INTIERIOR COUNTIES. ONLY FLY IN OINTMENT IS POSSIBLITIY OF STRONG STORMS. IF SYSTEM CUTS OFF OVER STATE WINDS FIELDS WILL BE NIL OVER FA WHICH MEANS A FEW STRONG PULSE STORMS INTERIOR/W CST. IF SYSTEM CUTS OFF FURTHER WEST WIND FIELDS COULD WIND UP BEING QUITE IMPRESSIVE AND THE ACTION COULD BE PENINSULA WIDE. IN EITHER CASE WE WILL SEE STORMS...ESPECIALLY OVER THE INTERIOR TOMMOROW...ALTHOUGH I DO NOT EXPECT A RAIN OUT ATTM. A GOOD SUGEESTION FOR POPS WOULD BE FOR TONIGHT WOULD BE 30% COASTAL COUNTIES/EXCLUDING VOLUSIA (20%). FOR TOMMOROW 30% BREVARD (COASTAL COUNTIES) SOUTH AND 50/60% REMAINDER OF FA. HODANISH
In the hours before
Special weather statement, Jun 15, 10:31 AM EDT, 5 hours 15 minutes before
FLZ041-044>047-053-054-058-059-064-501-151630- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1030 AM EDT SAT JUN 15 1996 HAZARD... WIDELY SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. AREA OF CONCERN... GENERALLY NORTH OF A LINE FROM DISNEY TO ORLANDO TO CAPE CANAVERAL...THIS INCLUDES THE COUNTIES OF VOLUSIA...LAKE... SEMINOLE...ORANGE AND NORTHERN BREVARD. TIMING DETAILS... FROM 12 NOON TO 8 PM WITH THE BEST CHANCES DURING THE MID AND LATE AFTERNOON. METEOROLOGICAL DISCUSSION... THE VERY MOIST ATMOSPHERE WHICH HAS BEEN OVER THE REGION THE LAST COUPLE OF WEEKS REMAINS OVER THE AREA. IN ADDITION...AN UPPER LEVEL DISTURBANCE...QUITE STRONG FOR THIS TIME OF THE YEAR...WAS DIVING SOUTH INTO NORTHERN FLORIDA THIS MORNING. THIS UPPER LEVEL DISTURBANCE WILL INTERACT WITH THE DEEP MOISTURE AND SEA BREEZE BOUNDARIES TO CAUSE SCATTERED STRONG TO SEVERE THUNDERSTORMS TO DEVELOP ACROSS THE NORTHERN PARTS OF EAST CENTRAL FLORIDA THIS AFTERNOON. IN ADDITION TO SEVERE WEATHER...THUNDERSTORMS WILL HAVE THE POTENTIAL TO DROP EXCESSIVE RAINFALL OVER PARTS OF THE REGION WHICH COULD LEAD TO LOCAL FLOODING IN POOR DRAINAGE AREAS. OVER THE REMAINDER OF EAST CENTRAL FLORIDA...THUNDERSTORMS WILL BE WIDELY SCATTERED. REMEMBER...ALL THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING DEADLY CLOUD TO GROUND LIGHTNING. PRECAUTIONS... EMERGENCY MANAGERS...SPOTTER GROUPS AND HAM RADIO OPERATORS SHOULD MAINTAIN AWARENESS BY MONITORING NOAA WEATHER RADIO THROUGHOUT THE DAY. PLEASE RELAY ALL REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN MELBOURNE FLORIDA. RESIDENTS/TOURISTS SHOULD KEEP ABREAST OF THE WEATHER AND SEEK SHELTER IF INCLEMENT WEATHER MOVES INTO THE AREA. HODANISH
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 4:43 PM EDT | Severe Thunderstorm Warning | MLB | Seminole | 62 min |
| Jun 15, 5:16 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 59 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.